I had written that I was becoming concerned about some of the side effects of maintenance, particularly as pertain exhaustion and overall well-being. I'm pleased to report that there appears to be an ebb and a flow to the severity of this. I felt pretty good yesterday and I'm sure today and tomorrow will be rough unless I can get more sleep, but at this point (knock on wood) I feel like it is pretty much manageable.
* Dexamethasone Side Effects (20mg every Tuesday)
- Dex voice, usually comes on Tuesday afternoon and lasts through Wednesday, no real cure although Pantoprazole probably doesn't hurt
- Sleeplessness. Hits Tuesday night and runs at least through Wednesday night. Have been treating with use of Ambien. Usually slightly more effective on the second night than on the first. May need to treat with two glasses of red wine followed by Ambien, and make sure not to drink anything with caffeine on these days (I had three yesterday which probably didn't help the situation).
- Hunger. Sometimes, noticeable, other times not a big deal. It's almost like it locks in a constant level of hunger in your subconscious based on where your brain was at the time the dex kicks in (by my estimate yesterday, about 90 minutes after taking it). In the past, I have been starving at times -- like no matter how much I ate, my stomach was telling me I had no food in it. My brain was also not sending out "you're full, no need to eat messages." But yesterday, I was late taking the Dex (I usually do it first thing) and I had a Zone Bar (200 cals) and a couple of low-cal, high-fiber tortillas (this is a more lyrical way of saying I chewed on a thin disc made of sawdust -- the nutritional content outstrips the flavor). But this was very filling, and I took the Dex just before the two tortillas. I ate a light lunch and a light dinner, and I don't feel starving. My stomach, at least, feels sated. I could certainly eat more, but I don't have the constant ravenous feeling. So advice: consider taking Dex early in the day but definitely take with food. I notice that this is compliant with the dosing information as well. My brain is still playing tricks on me, and failing to send out the "you are full" signal that we usually get, but my stomach still feels somewhat full, so it's preventing me from eating everything in sight. This is a good trick to know.
- Weight gain. Not quite the same thing as hunger. I've noticed that I drink three liters of liquid a day and pee no more than half of this back out. This fluid retention was a real pain when I was on the high-dose pulses of Dex. I noticed it at bit last week on the Dex but I am hopeful that it will be manageable. I think I only gained about five points (not the twenty that I did in Little Rock on that last dose!) but it took almost a full week to be rid of it, and here I am back on the Dex now. I will keep tabs on this.
- Heartburn. I did not take Pantoprazole yesterday, but I did not get heartburn. I will take some this morning as a preventative. It may be that if you take it every other time, that's enough. For sure, my doc would tell me to take it every time (and probably every day) but the fewer pills I really need (and these are optional supportive care, not therapy) the better, is the way I look at it.
- Muscle atrophy. I notice it, still, but the two-times-a-week grueling physical therapy appears to be more than keeping it at bay, at this point. I see muscle definition improving throughout my body, which is a welcome relief. Even if I have to go to one day a week once work resumes, it should be enough to counteract the dex.
* Revlimid Side Effects (15mg / day, days 1-21 of 28 day cycle)
- Platelet suppression. Before maintenance my platelets were over 150. Last week they were 120. After a week off, they are back at 130. I don't know if they will continue to climb or if Revlimid will hit them immediately. It could be that 120 will be the "new normal" for the next three years, and that's not enough to have any real impact on me. If it gets below 100, then we have to start taking corrective action as it may interfere with Velcade administration (so said the nurse yesterday). So I'll continue to monitor this closely.
- Red blood count suppression. Before maintenance my Hemoglobin had climbed back to 14.7, fully healthy! In subsequent weeks it was 14.3 and then 13.5. I think (from memory) last week was 13.3. I then had my time off Revlimid, and yesterday's count was 14.7. So happily this one seems to bounce back fully during the week off. I will be pleased if it is able to do this regularly as having a good red blood count is essential to feeling good.
- White blood count suppression. I didn't think this was going to be an issue, as before maintenance I was either 5.3 or 5.5. Yesterday's blood count was 3.9. There remain a high percentage of young cells so it could be the system is still climbing, albeit in fits and starts and not helped by the Revlimid or Velcade, but 3.9 is starting to be disconcerting, especially during flu season. WASH YOUR HANDS, EVERYBODY!!! Below 3.0 and they will not want to provide Velcade, so let's hope this is a bottoming out. I REALLY DO NOT WANT MORE OF THAT DAMN NEUPOGEN!
- Mojo suppression. I've written about this before but I'll be more blunt now. There is an almost total loss of desire. The presence of two young kids and all the other things that are stacked against robust physical activity in a marriage after 16 years don't help either, but a major part of this has to be the meds. I'll be going to a Urologist at some point to see about the testosterone, which my dear friend Dr. Bill informs me can just as easily be delivered through a topical ointment (good enough for Barry Bonds, good enough for me) as an injection. Plus if I use enough of it, I'll get big muscles! We just have to make sure not to use too much or it can cause prostate cancer, which I've only recently been de-worried about. For those wondering, this is not a "purple pill" issue. It's more than there's no point carrying around a baseball bat if the concept of baseball is completely uninteresting to you.
- CONSTIPATION, when used with the Dex. I think this takes a while to build up. I didn't notice it until the third cycle of Dex last time. Then I started taking one Senna in the evenings for a few days, and when that didn't seem to be quite enough I added in a Docusan on two days. This was probably just a HAIR too much. No major disasters. But I think the key is to take Senna at the first sign of trouble (i.e. any day without a good, normal BM) and then do two a day on the Senna and one dose only of the Docusan. That should be enough. I'm continuing to fine-tune this approach and the reality is everyone's body is probably different so your mileage may vary.
- Deep vein thrombosis, when used with the Dex. I have had no issues but I highlight this because it is one of the dangerous side effects. I am taking one 81mg baby aspirin a day (down from two, given my relatively low platelet count) and I anticipate no problems. Of course, anticipating problems would keep all the excitement out of it! :)
* Velcade (1.97 m/m2, by infusion, each Tuesday)
- Count Suppression. No, this is not Dracula's totalitarian cousin. But it's covered above. Not sure how much of it is from Velcade versus Revlimid. BB had said that Revlimid it the major culprit, but since Velcade tells cells that they are ready to die, it has to get rid of some healthy cells as part of the collateral damage, and that probably means middle aged cells are dying a little early. It's like Logan's Run in my blood! Carousel! Carousel! Run, Logan!!!! (major 70s reference there -- and now you get the strange second half of this blog entry's title...or if not, imdb is just a mouse click away).
- Neuropathy. I had noticed the other day a tiny tingling in my feet, which was gone yesterday and today. Maybe I was imagining it, maybe it is so mild that it only lasts a day or two. Hard to say. Word on the street (this is where I get most of my clinical pharmaceutical information)** is that Velcade-induced neuropathy goes away when the treatment is stopped, unlike Thalidomide-induced neuropathy. I read from other people's blogs that Revlimid can indeed cause neuropathy as well; hopefully I will be lucky as it is certainly less of a problem from Rev than it is from Thal and I made it through six courses of Thal without problem. I am taking MetaNx every night when I am on Revlimid, and take a break from it when I stop for a week.
I had intended to write more, but this is already a monster post, so I'll follow up in a day or two with some other tidbits.
No news on the protein situation, though -- they only run those numbers once a month out here which is a little frustrating. I want to see that immunofixation test go back negative!!
Anyhow, thanks, as always, for your interest and support!!!
**This is sarcasm. I really only speak with members of the drug culture about particle physics.
Wednesday, October 28, 2009
Subscribe to: Posts (Atom)